Hail, Dallas
- When
- April 30, 5:48 PM CST
- Where
- Dallas County, 2 mi WNW of Mesquite
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.781, -96.632
Nickel size hail was reported 2 miles west-northwest of Mesquite.
A few severe thunderstorms developed over the northeastern counties of north Texas, along and east of Interstate 35 and north of Interstate 20. These storms developed in an unstable environment ahead of a cold front moving through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A few severe thunderstorms developed over the northeastern counties of north Texas, along and east of Interstate 35 and north of Interstate 20. These storms developed in an unstable environment ahead of a cold front moving through the region. They produced mostly quarter sized hail, but golfball sized hail did fall in the Mesquite area in Dallas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 5:02 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 602 PM CDT SAT APR 30 2011 .UPDATE... TORNADO WATCH 257 IN EFFECT UNTIL 200 AM FOR AREAS EAST OF A BONHAM...ROCKWALL...GUN BARREL CITY LINE. NEW ZONE PACKAGE WILL BE OUT SHORTLY. 75 && .PREV DISCUSSION... /ISSUED 345 PM CDT SAT APR 30 2011/ A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTH TEXAS THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AS SURFACE HEATING HELPS TO DESTABILIZE THE LOWER LEVELS OF THE ATMOSPHERE. THERE IS STILL SOME UNCERTAINTY ON WHETHER THE CAP WILL COMPLETELY BREAK AND SURFACE BASED STORMS CAN DEVELOP. SHORT RANGE GUIDANCE SUGGESTS THAT THE CAP HAS WEAKENED SIGNIFICANTLY JUST AHEAD OF THE STALLING COLD FRONT WHICH WAS NEAR A GAINESVILLE...FORT WORTH...TO COMANCHE LINE AT 3 PM. THE LEADING EDGE OF THE FRONT HAS BECOME VERY WEAK DUE TO VIGOROUS MIXING ON THE LEADING EDGE. THEREFORE...WE WILL KEEP CHANCE POPS FOR THE LATE AFTERNOON/EARLY EVENING HOURS JUST AHEAD OF THE FRONT. SINCE THE UPPER LEVEL SUPPORT WILL REMAIN WELL TO THE WEST NEAR THE FOUR CORNERS REGION THIS EVENING AND CONVERGENCE ALONG THE FRONT WILL BE WEAK...STORM DEVELOPMENT AND COVERAGE MAY BE LIMITED. HOWEVER...IF ANY STORMS CAN DEVELOP...THERE IS ENOUGH INSTABILITY AND SHEAR TO SUPPORT SEVERE STORMS. THE PRIMARY HAZARD WILL BE HAIL AND DAMAGING WIND. STORMS COVERAGE SHOULD INCREASE OVERNIGHT INTO SUNDAY AS LARGE SCALE LIFT AS WELL AS LIFT OVER THE SURFACE BOUNDARY INCREASES. STORMS TONIGHT/SUNDAY MORNING WILL BE ELEVATED AND WILL POSE A BIT LESS OF A SEVERE WEATHER THREAT BUT STILL MAY CONTAIN SOME HAIL AND STRONG WINDS. THE COLD FRONT WILL REMAIN STALLED OVER THE REGION SUNDAY WITH WIDESPREAD RAIN AND THUNDERSTORMS ALONG AND NORTH OF IT. THERE WILL BE A THREAT OF SEVERE STORMS SUNDAY ...WITH THE BEST CHANCES ALONG AND JUST AHEAD OF THE BOUNDARY OVER THE SOUTHEAST COUNTIES OF NORTH TEXAS. THE WEATHER PATTERN WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES EAST AND LOW LEVEL MOISTURE IS LIFTED OVER THE COOL AIR AT THE SURFACE. WE EXPECT AREAS OF RAIN AND THUNDERSTORMS OVER MUCH OF THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT WITH MUCH LESS OF A THREAT OF SEVERE WEATHER. SOME LOCALLY HEAVY RAINFALL IS LIKELY WITH THIS EVENT BUT DUE TO THE RECENT RAINFALL DEFICIT...THE EXPECTED QPF AND DURATION OF THE EVENT...WE DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED AT THIS TIME. WE WILL HAVE TO WATCH THE EVOLUTION OF THE SYSTEM OVER THE NEXT 24 HOURS SINCE SOME AREAS COULD RECEIVE RAINFALL TOTALS THROUGH TUESDAY MORNING BETWEEN 2 AND 3 INCHES. THE RAINFALL SHOULD COME TO AN END TUESDAY AS THE UPPER SYSTEM EXITS THE REGION AND MUCH DRIER AND MORE STABLE AIR MOVES IN BEHIND IT. TUESDAY NIGHT THROUGH SATURDAY SHOULD BE QUIET OVERALL WITH DRY WEST TO NORTHWEST FLOW ALOFT AND SLOWLY RETURNING LOW LEVEL MOISTURE. THERE ARE NO STRONG SIGNALS FOR SHOWERS AND THUNDERSTORMS IN THE EXTENDED PORTION OF THE FORECAST SO WILL REMOVE ANY MENTION OF POPS THE LATTER HALF OF THE WEEK. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 63 68 47 55 43 / 60 90 50 70 50 WACO, TX 71 76 48 57 42 / 40 70 60 60 50 PARIS, TX 61 66 48 54 43 / 60 90 60 70 50 DENTON, TX 58 61 46 57 39 / 60 90 50 70 40 MCKINNEY, TX 61 66 45 56 38 / 60 90 60 70 50 DALLAS, TX 66 70 47 55 44 / 60 90 60 70 50 TERRELL, TX 67 72 49 56 42 / 60 80 60 70 50 CORSICANA, TX 70 78 50 56 45 / 40 70 60 60 50 TEMPLE, TX 72 79 48 56 41 / 40 60 60 60 50 MINERAL WELLS, TX 59 60 43 53 38 / 60 70 40 70 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 05/75
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 330 PM CDT SAT APR 30 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 330 PM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON WILL BECOME LIKELY TONIGHT ACROSS MUCH OF NORTH TEXAS. SOME STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN SEVERE THREATS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY. SOME STORMS COULD AGAIN BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO OCCUR BOTH SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BEGINNING IN EASTERN NORTH TEXAS THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 602 PM CDT SAT APR 30 2011 TXZ119-302330- DALLAS TX- 602 PM CDT SAT APR 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR... DALLAS COUNTY AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES EAST OF GRAND PRAIRIE...MOVING EAST AT 10 MPH. COCKRELL HILL IS IN THE PATH OF THIS STORM...WHICH WILL BE CAPABLE OF PRODUCING HALF-INCH HAIL AND WIND GUSTS TO 45 MPH. IN ADDITION...ANOTHER STORM HAS QUICKLY DEVELOPED JUST WEST OF DOWNTOWN DALLAS. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A TORNADO WATCH IS IN EFFECT UNTIL 2 AM. LAT...LON 3297 9667 3270 9654 3258 9702 3277 9703 TIME...MOT...LOC 2259Z 248DEG 11KT 3271 9695 25
The Dallas/Ft Worth radar (KFWS), 67 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
8 hail. Local standard time, as filed.
Nickel size hail was reported 2 miles west-northwest of Mesquite.
Golfball size hail was reported just east of Loop 635 along US 80 in Mesquite.
Hail up to 1.25 was reported by the CoCoRaHS observer located 3.3 miles east-southeast of Mesquite.
Hail up to the size of quarters was reported in Mesquite.
Nickel to quarter size hail was covering the ground in Wolfe City.
Quarter size hail was reported north of Klondike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295514, 295515, 295526, 295516, 295517, 295520, 295522, 295524.